Learn something new every day
More Info... by email
Tardive dyskinesia, which is a disorder characterized by repetitive involuntary movements, is frequently brought on by the use of certain drugs, such as anti-psychotics. Given that this disorder is itself frequently mistaken for a form of mental illness, anyone at an increased risk of developing this disorder should be well informed of all possible tardive dyskinesia symptoms. While the disorder is difficult to treat, if symptoms like grimacing or lip puckering are caught early, it is usually possible to prevent a debilitating case from developing. Most symptoms relate to movement of the face and hands, although some variants on this disorder have different symptoms.
Almost always, tardive dyskinesia symptoms involve involuntary movements of some kind. In variants of tardive dyskinesia, a person may feel driven to move but may be able to control movement for a while. Usually, tardive dyskinesia symptoms include mouth and hand movements, although the limbs may move as well.
Making faces, such as grimacing or puckering the lips, is common. One distinctive movement is the constant chewing associated with this disorder. The tongue may also protrude or move in unusual ways. Finger movements are common, and arm and leg movements also occur. Often, these tardive dyskinesia symptoms are repetitive and noticeable, although they may not be constant.
One symptom that results from these primary symptoms is disturbed speech and writing abilities. When the mouth cannot be controlled, speech becomes more difficult. Likewise, the hands may not be able to write when they are subject to involuntary movements. These tardive dyskinesia symptoms may frustrate a person to the degree that he or she acts out, increasing the chances that he or she will be misdiagnosed with a mental illness.
Variants on tardive dyskinesia include the appearance of muscle contractions, twisting, or vocalized tics. These are usually classified under a different name, but may have the same causes. It is also possible to have symptoms from these variants occur together and make diagnosis more difficult.
The most important distinguishing marker when it comes to tardive dyskinesia is the cause. Sometimes, similar symptoms can occur but without the essential drug-related cause. This disorder is caused in adults almost exclusively by neuroleptic drugs, which makes it fairly easy to determine if a person is at risk of developing the disorder. If a person is taking these drugs in high dosages or over a long period of time, close monitoring by others is almost always helpful in catching the disorder early. Not all cases of tardive dyskinesia can be prevented, but they can be stopped if correctly diagnosed early enough.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!